Alert archive / Colorado / Flash Flood Warnings in 1999
Flash Flood Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 31, 1999, 8:40 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 31, 1999, 8:40 PM MDT (02:40 UTC)
- Expired
- Aug 1, 1999, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 110 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KDEN 010242
FFWDEN
COC073-121-010600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
840 PM MDT SAT JUL 31 1999
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL MIDNIGHT MDT THIS EVENING
* AT 830 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN 24 MILES SOUTHWEST OF THURMAN...OR ABOUT 12 MILES
NORTHEAST OF LIMON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING
NORTHEAST AT 10 TO 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...THURMAN
AND COPE
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.
DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAINFALL IN THE LAST HOUR
AND UP TO 6 INCHES IN THE LAST 3 HOURS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS RANCH LAND ALONG THE BANKS OF CREEKS AND
STREAMS.
BASED ON RADAR ESTIMATES OF HEAVY RAINFALL...FLOOD WATERS WILL MOVE
DOWN ALL TRIBUTARIES OF THE ARIKAREE RIVER IN NORTHERN LINCOLN
COUNTY. THE FLOOD WATERS WILL THEN MOVE DOWNSTREAM INTO EXTREME
SOUTHERN WASHINGTON COUNTY INCLUDING THURMAN AND COPE BEFORE
MIDNIGHT.
GARD...WFO BOULDER
LAT...LON 3939 10369 3930 10358 3927 10333 3957 10316
3959 10281 3971 10283 3972 10322 3960 10351What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:55 PM MDT, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 2:55 PM MDT, 5 hours 45 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 255 PM MDT SAT JUL 31 1999 LINES OF CONVECTION ALREADY HAVE FIRED ACROSS FRONT RANGE AND MTN AREAS THIS AFTN WITH DECENT E-SE FLOW UP TO AROUND 15K. STRONGER SW FLOW AT THE MID AND UPPER LVLS IS KEEPING STORMS MOVING AT A DECENT PACE SO FLASH FLOOD POTENTIAL FAIRLY LOW. HOWEVER STORMS WILL STILL BE PUTTING OUT HEAVY RAIN AS PW VALUES REMAIN JUST ABV AN INCH. EVEN SOME HAIL WITH THE STORMS THRU THIS EVENING AS THERE IS A BETTER SHEAR PROFILE. MOST OF THE CONVECTION SHOULD END AFTER MIDNIGHT AS MID LVL TROF MOVES ACROSS AND FLOW AT 700MB TURNS W-NW. ANOTHER WEAK SURGE REINFORCES UPSLOPE FLOW SUN MORNING AND MID LVL FLOW ALSO TURNS AROUND TO NERLY BY AFTN. LOW LVLS APPEAR SATURATED LATE TNT/ SUN MORNING FOR SOME MORNING FOG/STRATUS AGAIN AMS AND WK UPR LVL DYNAMICS WILL KEEP A GOOD CHANCE OF STORMS IN THRU SUN AFTN. LOOKS LIKE AMS WILL FINALLY DRY OUT SOME ON MONDAY AS RIDGE BUILDS TO OUR WEST...MID LVL FLOW TURNS N-NE AND SOME DRIER AIR AND SUBSIDENCE BEGINS TO FILTER DOWN FROM WY. WETTER AGAIN MIDWEEK AS AMS REFUELS UP. SLOW WARMING TRND MON-WED. ENTREKIN .DEN...NONE.
In the hours before
Special weather statement, Jul 31, 3:02 PM MDT, 5 hours 38 minutes before
COZ040-312200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 255 PM MDT SATURDAY JULY 31 1999 ...MORE RAIN IN THE DENVER METRO AREA... TWO SEPARATE BANDS OF SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS THE DENVER METRO AREA AT 255 PM MDT. ONE BAND WAS HITTING THE AURORA...MONTEBELLO...DENVER INTERNATIONAL AIRPORT AREA. IT HAS PRODUCED 1.05 INCHES OF RAIN IN AURORA NEAR THE INTERSECTION OF BUCKLEY AVENUE AND MEXICO STREET. WATER IS REPORTED TO BE RUNNING CURB DEEP IN THIS AREA. ADDITIONALLY WATER HAS GATHERED IN LOW LYING SPOTS IN SOME LOCATIONS. THIS BAND IS EXPECTED TO MOVE INTO THE LESS POPULATED AREAS OF CENTRAL ADAMS AND CENTRAL ARAPAHOE COUNTIES BY 4 PM. THE SECOND BAND WAS MOVING INTO THE WESTERN DENVER SUBURBS FROM THE FOOTHILLS OF JEFFERSON COUNTY. THUS FAR THIS BAND HAS PRODUCED ABOUT 1/4 INCH TO 1/2 INCH OF RAIN IN ARVADA...WHEATRIDGE AND GOLDEN. THIS BAND IS EXPECTED TO MOVE THROUGH CENTRAL DENVER AND THE NORTHERN DENVER SUBURBS BY 4 PM. MOTORISTS SHOULD USE CAUTION AS THE HEAVY RAIN IS LIKELY TO CAUSE SOME STREET INTERSECTIONS AND LOW LYING AREAS TO FLOOD UNTIL ABOUT 5 PM MDT. SMALL STREAMS...CREEKS AND DRAINAGE DITCHES ARE EXPECTED TO RUN FAST AND HIGH AND APPROACH BANKFUL STAGE IN SOME LOCATIONS. MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER DEVELOPMENTS AND BULLETINS. END...GCF...WFO DENVER
Special weather statement, Jul 31, 3:41 PM MDT, 4 hours 59 minutes before
COZ040-312300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 335 PM MDT SATURDAY JULY 31 1999 ...HEAVY RAIN IN THE NORTHWEST DENVER METRO AREA... A HEAVY THUNDERSTORM COMPLEX WAS MOVING ACROSS THE NORTHWEST DENVER METRO AREA AT 330 PM MDT BRINGING HEAVY RAIN TO WESTMINSTER ...BROOMFIELD...THORNTON...NORTHGLENN AND PARTS OF ARVADA AND WHEATRIDGE. AN OFF DUTY WEATHER SERVICE FORECASTER REPORTED THAT THREE FOURTHS OF AN INCH OF RAIN FELL IN 15 MINUTES AT HIS RESIDENCE IN WESTMINSTER. WEATHER RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAVE OCCURRED IN THE CORE OF THIS STORM NEAR BROOMFIELD AND SUPERIOR. THIS THUNDERSTORM WILL MOVE NORTHEAST ABOUT 20 MPH AND BE THREATENING THE TOWNS OF DACONO...FORT LUPTON AND BRIGHTON IN SOUTHWEST WELD COUNTY BY 430 PM MDT. MOTORISTS SHOULD USE CAUTION AS THE HEAVY RAIN IS LIKELY TO CAUSE STREET INTERSECTIONS AND LOW LYING AREAS TO FLOOD UNTIL ABOUT 5 PM MDT. SMALL STREAMS...CREEKS AND DRAINAGE DITCHES ARE EXPECTED TO RUN FAST AND HIGH AND COULD REACH BANKFUL STAGE IN SOME LOCATIONS. MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER DEVELOPMENTS AND BULLETINS. END...GCF...WFO DENVER
Special weather statement, Jul 31, 6:38 PM MDT, 2 hours 2 minutes before
COZ040-010130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 635 PM MDT SATURDAY JULY 31 1999 ...MORE RAIN IN THE AURORA AREA... ANOTHER THUNDERSTORM HAS MOVED OVER AURORA AND WAS CAUSING MODERATE TO HEAVY RAIN IN THE CENTRAL AND EASTERN PORTIONS OF THE TOWN. RADAR ESTIMATES AND UTOMATIC RAIN GAUGES SHOW THAT UP TO 1 INCH OF RAIN HAS FALLEN IN LESS THAN 1 HOUR. THIS THUNDERSTORM WAS MOVING NORTH ABOUT 15 MPH AND WILL REACH NORTHERN AURORA...MONTBELLO AND DENVER INTERNATIONAL AIRPORT AREA BETWEEN 5 AND 6 PM MDT. THE HEAVY RAIN IS CAUSING LOCAL FLOODING OF STREET INTERSECTIONS AND LOW LYING AREAS SO MOTORISTS SHOULD USE CAUTION. SMALL CREEKS AND STREAMS SUCH AS TOLLGATE CREEK AND SAND CREEK ARE RUNNING HIGH AND FAST BUT APPEAR TO BE WITHIN THEIR BANKS. MONITOR LOCAL NEWS MEDIA AND NOAA WEATHER RADIO FOR FUTURE WEATHER DEVELOPMENTS AND BULLETINS. END...GCF...WFO DENVER
Nearby
Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.